Idaho, 2018

Flooding in Idaho, May 7 to 19, 2018

May 7 to 19, 2018 · NWS OTX · 2 events in 2 counties and zones

Spring time mountain snow melt caused the St. Joe River to rise to a minor flood level during the second and third weeks of May.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Spring time mountain snow melt caused the St. Joe River to rise to a minor flood level during the second and third weeks of May. No structures were affected but bottom lands and fields in the river valley were inundated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 7, 9:22 AM PST, 1 hour 23 minutes earlier.

Area forecast discussion, May 7, 9:22 AM PST, 1 hour 23 minutes before
Area Forecast Discussion...Updated
National Weather Service Spokane WA
1022 AM PDT Mon May 7 2018

Updated aviation discussion

.SYNOPSIS...
A low pressure system over Washington will continue to bring
clouds and showers to the area today. The low pressure moves away
from the region with drier conditions expected tonight. Another
storm system approaches the area and showers will return on
Wednesday along with cooler temperatures. As the system moves away
and conditions improve Wednesday night...another low pressure
system moves into the pacific northwest with another round of
showers expected Thursday night and Friday.

&&

.DISCUSSION...

Today through Tuesday night: A low pressure system will continue
to bring clouds and showers to the area today. The system will
exit the area and drier conditions are expected tonight and Tuesday.
However another storm system will take aim on the pacific
northwest and bring another round of clouds and showers Tuesday
afternoon and evening. The chances of rain will increase late
Tuesday night for the entire region.

Wednesday: The bulk of the precipitation will fall over eastern
Washington and the Idaho panhandle on Wednesday. Conditions will
improve Wednesday afternoon and evening.

Thursday: A mid level low pressure system over western Canada is
forecast to dive southeast into the pacnw Thursday. This will
bring unsettled weather to the area with clouds and showers
increasing throughout the day on Thursday. The low pressure moves
further south and wrap around moisture will invade eastern
Washington Thursday night into Friday morning with heavy rain
possible.

Friday through Sunday. The models were suggesting a large area of
rain could position itself over eastern Washington again Friday
morning with heavier rain possible. Elsewhere showers will
persist. As the low pressure moves south...the rain will be on
the decrease Friday night and Saturday when a ridge of high
pressure builds into the area. Drier conditions and above normal
temperatures are expected for Sunday.

&&

.AVIATION...
TAFS: Wraparound moisture from a system over western MT will
continue to affect most TAF sites through the afternoon.  Brief
showers my reduce visibilities to MVFR conditions during the
afternoon. Ceilings between 600-1700 feet will become unlimited
through the day as the wraparound moisture continues to move slowly
east. Winds will be less than 10 kts through the period.  Earle

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        69  50  78  54  65  46 /  20  10   0  20  70  10
Coeur d'Alene  66  51  77  54  62  44 /  40  20   0  10  80  10
Pullman        68  48  77  54  64  45 /  30   0   0  30  70   0
Lewiston       75  52  84  59  71  49 /  30   0   0  40  60  10
Colville       72  49  81  54  69  45 /  40  40   0  10  80  30
Sandpoint      63  49  75  52  61  42 /  50  30  10  10  70  20
Kellogg        62  46  74  50  60  41 /  60  20   0  10  60  20
Moses Lake     78  49  81  59  75  47 /  20   0   0  50  50   0
Wenatchee      79  54  80  59  73  48 /  20   0   0  90  50   0
Omak           76  50  78  59  73  46 /  20  10   0  40  80  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&

vp
Hazardous weather outlook, May 6, 7:57 PM PST, 14 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
857 PM PDT Sun May 6 2018

IDZ001>004-026-027-WAZ031>038-041>044-081500-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
857 PM PDT Sun May 6 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TONIGHT

Many rivers across northern Washington and Idaho will continue to
run high. The rivers will be very cold with swift currents.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Warm weather through the middle of next week will keep water
levels on area rivers and streams very high due to snowmelt in
the mountains. Rivers will be very cold with swift currents.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Shoshone

When
May 7, 10:45 AM PST to 3:00 PM PST
Where
Shoshone County, 13.41 mi WNW of Calder to 12.74 mi WNW of Calder
Cause
Heavy Rain / Snow Melt
Property damage
$250
Reported by
River/Stream Gage
Coordinates
47.348, -116.448

The USGS River Gage on the St. Joe River at Calder recorded a sharp rise to the Flood Stage of 13.0 feet at 10:45 AM PST on May 7th. The river crested right at the Flood Stage for about 4 hours before slowly receding after 3:00 PM.

Flood, Benewah

When
May 7, 2:15 PM PST to May 19, 10:45 AM PST
Where
Benewah County, 0.38 mi N of Ramsdell to 0.74 mi N of Omega
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
47.355, -116.669

The USGS River Gage on the St. Joe River at St. Maries recorded a rise above the Flood Stage of 32.5 feet at 2:15 PM PST on May 7th. The river crested at the Minor Flood level of 33.9 feet at 6:00 PM PST May 10th and remained at that level until beginning to recede on May 11th. The river receded below Flood Stage at 10:45 AM PST on May 19th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2018Every state in 2018This day in weather historyWarnings in Idaho, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756473, 756459.